Which Immunosuppressive Medications inhibit/slow Development of HIV antibodies
Mar 18, 1999
Dear Dr. Holodniy:
I believe that you have stated in previous answers to questions that some immunosuppresive medications can inhibit or slow the development of HIV antibodies. Can you please be more specific regarding which immunosuppresive medications and at what dosages of such medications will slow HIV antibody development ?
And how long after withdrawl from immunosuppresive medications does the HIV antibody response go back to "normal" ?
I have been on high dosage prednisone ( although not for a couple of years) and have been taking Imuran at dosages varying from 125mg/day to 50 mg/day for the past three years. (Currently at 50mg/day for the past 8 months).
My doctor says that these medications do not affect development of HIV antibodies, (he is not a HIV specialist) and considers the DNA PCR tests medically un-necessary.
What is your opinion on whether a DNA PCR test is appropriate for me ?
How can I take the DNA PCR test if my doctor doesn't want me to take it? I belong to an HMO and I suppose costs must be contained there. If possible, can you please recommend me to some one at Stanford University Hospital, so that I can take the DNA PCR test? (I am willing to pay out of my own pocket).
Thank you so much.
Response from Dr. Holodniy
The answer to your question has to be a theoretical one because their are no studies in people which have addressed this. We know that drugs like prednisone, azathiaprine, cyclosporine, among others, will affect the function of T cells and B cells. Both kinds of cells are required to mount an immune response to HIV. Whether any dosage in people would so greatly affect their function as to not produce antibodies in the face of acute HIV infection is unknown. You did not say what your risk factors were, or how long ago you may have been exposed. DNA PCR would certainly not be unreasonable. You can call the clinical virology lab at 650-723-5091. MH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is White Tongue An Acute Symptom Of AIDS?
- Itchy Scrotum Could I Have Acute HIV Infection
- Anal Warts After Deep Kissing Worried I Have HIV
- Floaters After Mutual Masturbation Worried I Have HIV
- Loose Stool After Unprotected Anal Sex Sign Of HIV AIDS
- Pain In Balls After Swallowing Cum Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.